Does Citalopram cause dissociation? (3+ factors)
In this article, we will discuss the dissociation caused by Citalopram. We will also discuss some research studies and what to do if you experience dissociation as a result of taking Citalopram.
Does Citalopram cause dissociation?
Yes, Citalopram may cause dissociation in some individuals. Although dissociation is not a common or typical side effect of Citalopram, some individuals may report experiencing dissociative symptoms while taking Citalopram.
Citalopram, a selective serotonin reuptake inhibitor (SSRI), is an antidepressant used to treat mental health conditions like depression or anxiety (1).
What is dissociation?
Dissociation is a mental process where an individual feels disconnected from their thoughts, feelings, identity or surroundings. It can manifest as feelings of unreality, depersonalization (feeling detached from oneself) or derealization (feeling disconnected from the external world) (2).
Dissociative symptoms can be associated with various mental health conditions, including dissociative disorders, post-traumatic stress disorder, and anxiety disorders (3).
If you are experiencing dissociation or any unusual or distressing symptoms while taking Citalopram, it is essential to consult with your healthcare provider.
What does research suggest?
There is limited research indicating dissociation caused by Citalopram use. However, SSRIs in general can cause dissociation or depolarization, which is relatively more common in people who are new to Citalopram or antidepressants in general. It is important to note that Citalopram, being an antidepressant, can also help people with dissociation associated with depression.
One research study has indicated that Citalopram in combination with Clonazepam (benzodiazepine) can help people overcome depersonalization and the combination is generally well-tolerated when the doses are adjusted properly (4).
However, antidepressants like Citalopram can cause different side effects in different individuals. It is important to keep an eye on the side effects you are experiencing and discuss them with your healthcare provider to mitigate them in the best possible way.
Factors influencing Citalopram-induced dissociation
Citalopram-induced dissociation can be influenced by various factors including:
Dosage: The dosage of citalopram taken can influence the likelihood and severity of dissociation. Higher doses may increase the risk.
Duration of use: Long-term use of Citalopram may cause dissociation symptoms. Some individuals may develop tolerance or experience different side effects over time.
Individual sensitivity: Everyone has a different brain chemistry. Some people may be more sensitive to the effects of Citalopram, including dissociation.
Underlying conditions: People with certain mental health conditions, such as anxiety disorders or dissociative disorders, may be more susceptible to experiencing dissociation as a side effect.
Interactions with other medications: Citalopram can interact with other medications, potentially increasing the risk of dissociation, especially when combined with other drugs that affect brain function.
Compliance with dosage: Non-compliance, such as skipping doses or abruptly stopping medication, can lead to withdrawal effects, including dissociation (5). Always remember antidepressants take some time to produce their full effect. So be patient while taking these medications.
It is essential for individuals taking Citalopram to communicate openly with their healthcare provider about any side effects, including dissociation. They can consider these factors and make appropriate adjustments to medication dosages to manage any adverse effects effectively.
Managing dissociation symptoms while taking Citalopram
Managing dissociation symptoms while taking Citalopram or any other medication should be done in consultation with a healthcare provider.
Dissociation can be a complex and distressing symptom. If someone experiences this side effect while taking Citalopram, it is essential to consult your healthcare provider. They can help determine whether the symptoms are related to Citalopram or other factors and make necessary adjustments to your treatment plan.
In some cases, lowering the doses of Citalopram or changing the timing when you take it may help reduce dissociation symptoms.
Ensure that your healthcare provider is aware of all medications you are taking, including over-the-counter drugs and supplements because some interactions can contribute to dissociative symptoms.
Reducing stress through techniques like yoga or exercise can be beneficial in managing dissociation.
In conclusion, while Citalopram is not typically associated with dissociation as a common side effect, individual responses to medications vary. It is essential to be aware of any unusual or distressing symptoms and to communicate them to your healthcare provider promptly. They can assess and address these symptoms and determine the most appropriate course of action, which may include adjusting the medication or exploring alternative treatments.
Was this helpful?
Sharbaf Shoar N, Fariba KA, Padhy RK. Citalopram. [Updated 2021 Dec 11]. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2023 Jan-. Available from: https://www.ncbi.nlm.nih.gov/books/NBK482222/
Symptoms of a dissociative disorder. Page last reviewed: 14 August 2023.https://www.nhs.uk/mental-health/conditions/dissociative-disorders/
Sachdev P. Citalopram-Clonazepam combination for primary depersonalization disorder: a case report. Aust N Z J Psychiatry. 2002 Jun;36(3):424-5. doi: 10.1046/j.1440-1614.2001.t01-1-01030.x. PMID: 12060195.https://pubmed.ncbi.nlm.nih.gov/12060195/